Alert archive / Texas / Tornado Warnings in 2020
Tornado Warning 17, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this tornado warning at May 12, 2020, 10:50 AM CDT for Bexar County, Comal County, Kendall County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2020, 10:50 AM CDT (15:50 UTC)
- Expired
- May 12, 2020, 11:15 AM CDT
- In force
- 25 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Bexar County, TX, Comal County, TX, Kendall County, TX
The radar
The Austin/San Antonio radar (KEWX), 64 km from the middle of the area, began a volume at 15:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 10:48 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 3.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 378 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 861 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
894
WFUS54 KEWX 121550
TOREWX
TXC029-091-259-121615-
/O.NEW.KEWX.TO.W.0017.200512T1550Z-200512T1615Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Austin/San Antonio TX
1050 AM CDT Tue May 12 2020
The National Weather Service in Austin San Antonio has issued a
* Tornado Warning for...
Southeastern Kendall County in south central Texas...
Northwestern Bexar County in south central Texas...
West central Comal County in south central Texas...
* Until 1115 AM CDT.
* At 1049 AM CDT, a severe thunderstorm capable of producing a
tornado was located near Cross Mountain, or near Boerne, moving
east at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Boerne, Helotes, Fair Oaks Ranch, Bulverde, Cross Mountain,
Timberwood Park, Leon Springs, The Dominion, Bergheim, Government
Canyon State Natural Area, Kronkosky State Natural Area, Grey
Forest, Cascade Caverns, Specht Store, and Scenic Oaks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Austin San Antonio.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2989 9853 2964 9845 2958 9877 2969 9881
2972 9878 2974 9882 2976 9883
TIME...MOT...LOC 1549Z 252DEG 19KT 2970 9873
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
BF1 follow-up statement
697
WWUS54 KEWX 121616
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
1116 AM CDT Tue May 12 2020
TXC029-091-259-121625-
/O.EXP.KEWX.TO.W.0017.000000T0000Z-200512T1615Z/
Kendall TX-Bexar TX-Comal TX-
1116 AM CDT Tue May 12 2020
...THE TORNADO WARNING FOR SOUTHEASTERN KENDALL...NORTHWESTERN BEXAR
AND WEST CENTRAL COMAL COUNTIES HAS EXPIRED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area. However
gusty winds and heavy rain are still possible with this thunderstorm.
A Tornado Watch remains in effect until 500 PM CDT for south central
Texas.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Austin San Antonio.
Remember, a Severe Thunderstorm Warning still remains in effect for
Southeastern Kendall, Northwestern Bexar, and Western Comal Counties.
LAT...LON 2989 9853 2964 9845 2958 9877 2969 9881
2972 9878 2974 9882 2976 9883
TIME...MOT...LOC 1615Z 252DEG 19KT 2974 9858
$$
BFWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this tornado warning went out at May 12, 6:52 AM CDT, 3 hours 58 minutes earlier.
Area forecast discussion, May 12, 6:52 AM CDT, 3 hours 58 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 652 AM CDT Tue May 12 2020 .AVIATION.../12Z TAFS/ A pair of mesoscale circulations will make for a chaotic sky along I-35 this morning with intermittent showers and MVFR cigs. By 17Z the pattern should become more typical, but there will still be areas of convection that could temporarily bring lowerings of VSBY and CIGS. SAT/SSF may not see much more activity after 15Z as the pattern seems to be moving more quickly to the east. If any site sees 1SM from +TSRA, it would look to be AUS, but there is little confidence on the timing, as the rapid refresh models have been busy changing their minds. A quiet and diurnally seasonal picture is in store for the TAF sites once the sun sets this evening. && .PREV DISCUSSION... /ISSUED 345 AM CDT Tue May 12 2020/ SHORT TERM (Today through Wednesday)... This morning we are seeing an escalation of the shortwave ejection eastward from higher terrain and an amplification of the vorticity as the disturbance moves east. This is resulting in a dramatic increase in rain chances and the amount of precipitation potential. The wide variance seen in the model data from yesterday is now converging in to a more cohesive picture that heavy rainfall is indeed possible in the general vicinity of the MCV from early this morning through late this afternoon. There is actually a pair of MCVs moving through the area, the leading MCV being noted on radar just northeast of Crystal City and the larger trailing MCV located near Ozona in Crockett county. The Trailing MCV is forecast with good model agreement to overtake/absorb the lead MCV later this morning and tighten up as it reaches the eastern Hill Country by late afternoon. Model QPF amounts have collectively shot up to match some of the higher numbers advertised by the more alarming NAM model from yesterday. The presence of the lead MCV appears to be steering the focus farther south than what was seen in yesterday's model solutions, so areas along and south of I-10 from San Antonio to Schulenburg should be seeing the most dramatic shift in PoPs for today. With the rapid increase in QPF amounts among several models, the pattern has gained the attention of WPC which has now included Central TX into a MRGL risk of excessive rainfall. Some of the finer res solutions are showing pockets of 5+ inch amounts, but some of these models can way over amplify the rainfall potential. If this signal continues as new runs arrive and pinpoint the same areas, we may need to consider a small scale flash flood watch. For now, we have locally heavy rainfall mentioned in the forecast and continue to monitor. In addition to the heavy rainfall potential, the storms have a MRGL threat to reach severe levels with large hail and damaging winds possible from the strongest storms. The increase in magnitude of the MCV pattern will result in increased PoPs lingering into the evening, but looking at the various convective available models, there could be some strong outflows that develop in the late afternoon, and leading to much lower rainfall rates and QPF by 00Z. The pattern aloft is left flat for Wednesday and that leads to additional conditional rain chances. While there is a slight chance for some lingering daytime convection Wednesday, the emphasis shifts back to the west after 00Z as a new shortwave disturbance arrives into west TX. LONG TERM (Wednesday Night through Monday)... Isolated to widely scattered storms may be ongoing Wednesday evening across far western areas of the CWA, mainly Val Verde County. There is a Day 2 Slight Risk for severe storms from SPC. Large hail and damaging winds are the primary threat. Currently we expect these storms to weaken overnight. A few streamer showers and storms may develop farther east, near and east of I-35 and I-37, on Thursday Models continue to indicate increasing rain chances across much of the area Friday night through Saturday along with a threat for locally heavy rainfall. A shortwave trough will deepen as it moves across Mexico on Friday, moving into western areas of the CWA Friday night, and closing off into a low somewhere over or just north of the CWA Saturday. This will place locations along and west of the I-35 corridor in a favorable environment for lift and the development of showers and storms Friday night and along and east of the I-35 corridor on Saturday. Details on the specific evolution and mode of storms still has to be refined. However, there does appear there could be a severe threat and locally heavy rainfall risk Friday night between Del Rio and San Antonio, transitioning to a locally heavy rainfall threat as the storms progress east...into and east of the I-35 corridor on Saturday. By 12Z Saturday precipitable water values of around 2" are indicated to be pooled along and east of I-35, which is into the 90th percentile on the CFSR climatology. While it's difficult still at this time to pinpoint locations for heavy rainfall and amounts, it does appear there could be some pockets of storm total rainfall from Friday night through Saturday in excess of 3 inches somewhere across the CWA. We will continue to message a threat for locally heavy rainfall. Forecast confidence decreases Sunday and Monday as there is a large spread on where the upper level low ends up. The 00Z GFS stalls the low just near and northeast of the CWA Sunday and retrogrades it back into Central Texas on Monday. The 00Z ECMWF is more progressive with moving the low off to the east, into Arkansas and Louisiana, Sunday into Monday. We have followed closer to the NBM PoPs for the time being. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 77 70 86 70 87 / 70 40 20 10 20 Austin Bergstrom Intl Airport 77 69 86 70 88 / 70 40 20 10 20 New Braunfels Muni Airport 78 68 86 70 88 / 70 40 20 10 20 Burnet Muni Airport 75 67 84 67 86 / 70 20 20 20 10 Del Rio Intl Airport 89 71 92 71 92 / 10 10 10 20 - Georgetown Muni Airport 76 68 85 70 87 / 70 40 20 10 20 Hondo Muni Airport 81 68 89 70 91 / 70 20 20 10 10 San Marcos Muni Airport 77 69 86 69 88 / 70 40 20 10 20 La Grange - Fayette Regional 80 69 88 71 89 / 60 30 20 10 30 San Antonio Intl Airport 78 69 87 71 89 / 70 30 20 10 20 Stinson Muni Airport 82 69 87 72 89 / 70 20 20 10 10 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...Oaks Long-Term...Runyen
Hazardous weather outlook, May 12, 5:07 AM CDT, 5 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 507 AM CDT Tue May 12 2020 TXZ171>173-183>194-202>209-217>225-228-131100- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 507 AM CDT Tue May 12 2020 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Through this afternoon, there is a potential for strong to severe storms with locally heavy rainfall over the eastern half of South Central Texas. The potential for severe storms will be mainly for hail and strong gusty winds, and the stronger storms are expected during the afternoon hours and mainly east of a line from Lake Buchanan to Hondo to Pearsall. Areas east of a Lake Buchanan to Pearsall line may also see broad areas of 1 to 2 inch rainfall totals, with isolated totals up to 4 inches possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday evening into the overnight a few strong to severe storms will be possible across Val Verde, Edwards, and Kinney Counties. The main threats will be hail and damaging thunderstorm winds. Friday night through Saturday, pockets of heavy rainfall will be possible and potentially lead to flooding. Further details on timing, locations, and rainfall amounts will become available later in the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, May 12, 8:39 AM CDT, 2 hours 11 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 839 AM CDT Tue May 12 2020 TXZ193-208-121430- Caldwell TX-Bastrop TX- 839 AM CDT Tue May 12 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CALDWELL AND SOUTHWESTERN BASTROP COUNTIES UNTIL 930 AM CDT... At 839 AM CDT, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Lockhart, moving northeast at 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Lockhart, Rosanky, Wyldwood, Brownsboro, Delhi, Rockne, Tilmon, String Prairie, Watterson, Red Rock, McMahan, Kovar, Dale, Bateman, St John Colony, Taylorsville, and Togo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2968 9756 2980 9771 3013 9746 2992 9718 TIME...MOT...LOC 1339Z 222DEG 25KT 2980 9758 BF
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 10:00 PM CDT | Special Weather Statement | EWX | Val Verde | 30 min |
| May 11, 10:41 PM CDT | Special Weather Statement | EWX | Val Verde | 49 min |
| May 11, 11:31 PM CDT | Special Weather Statement | EWX | Val Verde | 44 min |
| May 12, 12:36 AM CDT | Special Weather Statement | EWX | Maverick | 39 min |
| May 12, 1:12 AM CDT | Special Weather Statement | EWX | Val Verde | 48 min |
| May 12, 1:13 AM CDT | Special Weather Statement | EWX | Maverick | 32 min |
| May 12, 1:30 AM CDT | Special Weather Statement | EWX | Dimmit | 45 min |
| May 12, 2:33 AM CDT | Special Weather Statement | EWX | Val Verde | 27 min |
| May 12, 2:50 AM CDT | Areal Flood Advisory | EWX | Val Verde | 3 hr |
| May 12, 2:51 AM CDT | Special Weather Statement | EWX | Frio | 39 min |
| May 12, 3:01 AM CDT | Special Weather Statement | EWX | Edwards | 44 min |
| May 12, 3:29 AM CDT | Special Weather Statement | EWX | Val Verde | 46 min |
| May 12, 3:47 AM CDT | Special Weather Statement | EWX | Edwards | 43 min |
| May 12, 8:39 AM CDT | Special Weather Statement | EWX | Caldwell | 51 min |
| May 12, 9:06 AM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Caldwell, Hays, Travis | 54 min |
| May 12, 9:08 AM CDT | Tornado Warning | EWX | Bastrop, Caldwell | 37 min |
| May 12, 9:37 AM CDT | Tornado Warning | EWX | Bastrop, Fayette | 23 min |
| May 12, 9:41 AM CDT | Tornado Warning | EWX | Bastrop | 19 min |
| May 12, 10:01 AM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Caldwell | 59 min |
| May 12, 10:12 AM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Lee | 48 min |
| May 12, 10:18 AM CDT | Tornado Warning | EWX | Bastrop, Fayette, Lee | 27 min |
| May 12, 10:19 AM CDT | Tornado Warning | EWX | Bastrop | 26 min |
| May 12, 10:28 AM CDT | Areal Flood Advisory | EWX | Bexar, Comal | 3 hr |
| May 12, 10:36 AM CDT | Tornado Warning | EWX | Bastrop, Fayette | 24 min |
| May 12, 10:40 AM CDT | Tornado Warning | EWX | Bastrop, Lee | 35 min |
| May 12, 10:53 AM CDT | Tornado Warning | EWX | Bastrop, Lee | 37 min |
| May 12, 11:08 AM CDT | Areal Flood Advisory | EWX | Comal, Hays, Travis | 3 hr |
| May 12, 11:10 AM CDT | Tornado Warning | EWX | Lee | 35 min |
| May 12, 11:14 AM CDT | Severe Thunderstorm Warning | EWX | Bexar, Comal, Kendall | 61 min |
| May 12, 11:25 AM CDT | Tornado Warning | EWX | Bastrop, Lee | 35 min |
| May 12, 11:28 AM CDT | Flash Flood Warning | EWX | Comal | 3 hr |
| May 12, 11:41 AM CDT | Severe Thunderstorm Warning | EWX | Lee | 34 min |
| May 12, 11:52 AM CDT | Flash Flood Warning | EWX | Hays, Travis | 3 hr |
| May 12, 11:55 AM CDT | Tornado Warning | EWX | Lee | 35 min |
| May 12, 12:10 PM CDT | Special Weather Statement | EWX | Comal | 50 min |
| May 12, 12:23 PM CDT | Tornado Warning | EWX | Comal, Hays | 19 min |
| May 12, 12:27 PM CDT | Severe Thunderstorm Warning | EWX | Lee | 18 min |
| May 12, 12:45 PM CDT | Areal Flood Advisory | EWX | Bastrop, Caldwell, Guadalupe, Hays, Lee, Travis | 3 hr |
| May 12, 12:48 PM CDT | Special Weather Statement | EWX | Caldwell | 42 min |
| May 12, 12:54 PM CDT | Special Weather Statement | EWX | Bastrop | 51 min |
| May 12, 12:55 PM CDT | River Flood Warning | EWX | Travis | 7 hr |
| May 12, 1:23 PM CDT | Special Weather Statement | EWX | Caldwell | 52 min |
| May 12, 1:36 PM CDT | Special Weather Statement | EWX | Caldwell | 39 min |
| May 12, 2:10 PM CDT | Special Weather Statement | EWX | Gonzales | 50 min |
| May 12, 2:22 PM CDT | Areal Flood Advisory | EWX | Comal, Hays, Travis | 83 min |
| May 12, 2:36 PM CDT | Special Weather Statement | EWX | Gonzales | 39 min |
| May 12, 2:44 PM CDT | River Flood Warning | EWX | Comal, Guadalupe | 5 hr |
| May 12, 2:57 PM CDT | Special Weather Statement | EWX | Guadalupe | 33 min |
| May 12, 3:14 PM CDT | Severe Thunderstorm Warning | EWX | Gonzales | 20 min |
| May 12, 3:51 PM CDT | Areal Flood Advisory | EWX | Fayette, Gonzales, Lavaca | 5 hr |
| May 12, 5:07 PM CDT | Special Weather Statement | EWX | Lavaca | 38 min |
| May 12, 5:27 PM CDT | Special Weather Statement | EWX | Guadalupe | 63 min |
| May 12, 5:42 PM CDT | Special Weather Statement | EWX | Comal | 48 min |
| May 12, 5:50 PM CDT | Areal Flood Advisory | EWX | DeWitt, Gonzales, Lavaca | 3 hr |
| May 12, 5:54 PM CDT | Special Weather Statement | EWX | Lavaca | 66 min |
| May 12, 5:58 PM CDT | Severe Thunderstorm Warning | EWX | Comal, Kendall | 47 min |
| May 12, 6:19 PM CDT | Special Weather Statement | EWX | DeWitt, Wilson | 56 min |
| May 12, 6:26 PM CDT | Special Weather Statement | EWX | Gonzales | 64 min |
| May 12, 6:35 PM CDT | Severe Thunderstorm Warning | EWX | DeWitt | 40 min |
| May 12, 6:42 PM CDT | Special Weather Statement | EWX | Guadalupe | 48 min |
Nearby
Tornado Warnings in Texas, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.